NOTES OF A FATAL CASE OF PHENOL POISONING

A.G.R. Foulerton
1889 The Lancet  
115 and particulars of whose cases I tabulated in the paper already mentioned, I found that 6 per cent. were recorded to have had this symptom. Thus the difficulty is not to establish the existence of the haemorrhage, but to satisfactorily explain how it is produced. In the first cases which I observed, I was struck by the bounding pulse which preceded the bleeding, and thought that some increase of arterial tension might be an important agent, but a more careful investigation showed that,
more » ... ugh the pulse was 'large and forcible, it was of decidedly low tension, a fact which was confirmed by sphygmograms taken before, during, and after the period when the patient was thoroughly under the influence of the drug. It seems, therefore, that we must fall back upon some chemical or physical change in the blood which makes it more readily transude through the capillaries, or else upon some secondary change in the walls of the vessels themselves. The point of practical importance to which I would call attention is this. Although I have carefully watched these cases for some years, I have never observed epistaxis or any other haemorrhage occur until several hours, and generally not until some days, after the more common symptoms produced by too large a dose have been well marked. These symptoms .are deafness, headache, vomiting, tinnitus aurium, and an irregular and slowpulse, this being theorderof frequency with which they occurred in the series of 174 cases before referred to. It would therefore seem that if due regard were paid to these indications that the drug is beginning to produce its physiological effects, and an appropriate alteration made in the dose, the occurrence of loss of blood, which the patient can so ill afford, might be prevented. Patients differ very much in their susceptibility to these remedies, and the .amount by which the dose must be reduced varies directly as the rapidity with which symptoms of poisoning are developed. A point requiring further investigation is whether the rather common practice of substituting salicine for salicylate of soda in identical doses, in cases in which the patient seems intolerant of the latter drug, is a thoroughly reliable proceeding. There is a general impression that salicine is less liable to produce ill effects than other preparations, but recorded cases do not fully bear this out. The chemists tell us that salicine is converted into .,salicylate of soda in the blood, and that, roughly, twenty grains of the original drug produce fifteen grains of the soda salt, and it is possible that any good effects which follow the substitution of one for the other might equally follow a corresponding diminution in the dose. In reference to this point, it is worth noting that in one of these cases, as well as in one of the fatal cases previously reported, salicine had been substituted for salicylate of soda two or more days before the haemorrhage occurred. THE following case is thought worthy of publication, partly as being a fairly complete record of the poisonous action of carbolic acid, and partly because, as will be pointed out later on, the effect of the poison, as far as the stomach was concerned, differed in some respects from that described in one of our standard works on Forensic Medicine. G. D-, aged thirty-six, a night watchman, was brought to St. Bartholomew's Hospital, Chatham, early in the morning of July 14th, in the following condition : Unconscious, collapsed, and smelling strongly of carbolic acid; face pale ; pupils slightly dilated ; conjunctival Teflex absent; breathing shallow and slightly stertorous ; pulse weak; lips and interior of mouth of an appearance best described as dirty white. It was stated that, about twenty-five minutes previously, he ran from a place where he had been at work and told a fellow-workman that he had just swallowed some carbolic acid out of a bottle, thinking that it was cold tea. His speech, manner, and gait were then those of a drunken man. With assistance he was able to stagger to the hospital, a distance of rather more than a quarter of a mile. On arriving at the gate he made an ineffectual attempt to vomit, and immediately became unconscious. Some sulphate of zinc was first given, and then a full dose of apomorphia was injected subcutaneously, in order to clear out the solid contents of the stomach preparatory to washing it out. As no vomiting occurred within a minute or two, and there was obviously no time to spare, the stomach-pump was at once used and the stomach well washed out with warm water, the portions first ejected being of milky appearance. After the stomach had been thoroughly washed out, it was seen that the man's general condition was rapidly becoming worse. Artificial respiration and subcutaneous injections of ether were then resorted to; without avail, however, for the patient died within twenty minutes of being brought to the hospital. The liquid swallowed was a crude preparation of a darkbrown colour, stated to contain 90 per cent. of pure carbolic acid, and used for disinfecting drains. The quantity swallowed was something less than three ounces. Necropsy (made nine hours after death; day cool).-Strong smell of carbolic acid noticeable about the body; slight hypostatic staining on the back and legs. Rigor mortis was present in a somewhat remarkable degree, it being with the greatest difficulty that the jaws could be forced open in order to inspect the mouth. There was a rather large stain of a light-brown colour at the right angle of the mouth. The oral mucous membrane presented the same appearance as that observed before death. Heart empty and very firmly contracted. Lungs normal. Liver much congested, and weighing 65 oz. Stomach slightly distended with some of the water used in the washing out, smelling strongly of carbolic acid; it contained no solid matter, and therefore, as no vomiting had occurred, had been empty at the time the accident happened. The peritoneal surface was much injected and mottled. The mucous membrane was of an ash-grey colour, apparently disorganised through its whole depth, corrugated and stiftened, with a faint pinkish staining between the rugee here and there. These changes were more intensely marked at the cardiac than at the pyloric end. All over the surface of the mucous membrane were scattered small whitish elevations about the size of pin-heads, and easily detached from the subjacent surface. Examined under the microscope, they showed no definite structure, and were probably the result of the continued action of the acid upon minute blebs filled with coagulated serum. The duodenum was full of semi-digested matters, and in its first two inches or so presented slight traces of the action of the acid. The external coat of the oesophagus was congested; the attachment of the muscular to the mucous coat was loosened. The mucous lining was of a darker grey than that of the stomach, smooth, with an almost pearly lustre, but with well-marked longitudinal striation, similar to that sometimes produced by mineral acids. The brain and cord were not examined. Abdominal viscera not mentioned above were normal. The first point to be noticed is as to the use of the stomach-pump in poisoning by corrosives. The general tendency of opinion is against its use in these circumstances, whilst the administration of emetics is allowed. But surely (unless, indeed, we presuppose an almost unpardonable display of clumsiness on the part of the operator) the vomiting following an emetic is not less likely to cause a rupture of the more or less disintegrated stomach than is the careful passage of an oiled flexible oesophageal tube to lead to its perforation. In practice, I believe, the best plan is first to give an emetic to evacuate the solid contents, which will greatly facilitate the next step, a good washing out with the stomach-pump. For, after all, a full stream of water is the quickest and most certain way of neutralising the poison. In exceptional cases, when œdema of the pharynx has supervened, or when convulsions, which are not common with this class of poisons, are present, we possess an excellent alternative to the ordinary stomachpump in the shape of a soft rubber tube with a funnel, used syphon-wise. Where there is obstruction, a tube of fine calibre may be used ; and when strong convulsions are present, the greater flexibility and perfect softness of the rubber tube will prevent the patient from injuring himself. The explanation of the failure of the apomorphia in this case was found when the solution used was examined by daylight ; it was then seen that it had changed colour, and therefore presumably had decomposed. A further fact to be noted in connexion with the case immediately under consideration was the state of the
doi:10.1016/s0140-6736(02)06781-8 fatcat:tyvjolxlsje7vinbawigk7eumi